Iowa, 2003

Tornadoes in Iowa, July 14, 2003

July 14, 2003 · NWS DMX · 2 events in 2 counties and zones

A weak cold front moved southeast across Iowa during the night of the 14th. The airmass was very unstable over Iowa, but also very capped.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak cold front moved southeast across Iowa during the night of the 14th. The airmass was very unstable over Iowa, but also very capped. By the late afternoon, CAPE values were as high as 7700 J/kg over western Iowa as temperatures warmed in to the low to mid 90s and dew points approached 80, and the lifted index dropped to -13 C. The energy was not able to be realized for the most part because of the warm air aloft. The freezing level was 17,000 feet with a 700 mb temperature of +16 C. Thunderstorms developed over Minnesota, then back developed southwest into Iowa during the late evening hours. The strongest thunderstorms were near the Minnesota border. One of them produced a brief tornado east of Wallingsford in Emmet County. The tornado touched down briefly in a farm field about 5 miles east of town, causing little damage. A short time later, broadcast reporters filmed a brief tornado touchdown south of Britt in Hancock County. Once again, other than crop damage little damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 14, 1:45 PM CST, 6 hours 23 minutes earlier.

Area forecast discussion, Jul 14, 1:45 PM CST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT MON JUL 14 2003

MAIN FOCUS IN SHORT TERM IS TIMING DVLPMNT POTENTILA OF SVR WX IN IA
AND LONGER TERM IS ANY CHANCES FOR PCPN.

ATTM BEST POTENTIAL FOR DVLPMNT IS FAR NWRN IA AS SKIES CLEARED AND
TEMPS AND DEW POINTS ROSE.  CAP STRENGTH HAS RAPIDLY DECREASED. IN
LAST THREE HOUR TIME FRAME.  ORGANIZED PRESSURE RISE/FALL COUPLET
IA/NE/SD.  SHORT TERM MODEL RUC HAS TEENDS OF HOLDING DVLPMNT OFF
TIL AFT 00Z/15 WITH EARLIER RUNS TIME FRAME 21Z-00Z/  LOOKING AT
CURRENT LAPS DATA WOULD FAVOR SLIGHTLY SOONER TIMEING AS EARLY AS
22Z.   CORF. VECTORS/MAGN  FAVOR FAST MOVING STORMS WITH ALMST
DIRECT SRLY TRACK.  NOT EXPECTING SCATTERED ANUTEE OF STORMS AND
SPPED TO CAUSE ANY PROBLEMS WITH RIVERS THO SLOW DOWN OF FALL LKLY.
RST OF FCST FAIRLY STRAIGHT FORWARD WITH ONLY CONCERN TEMPS AND LWR
GUIDANCE FIGURES HOW WARM NEXT SEVERAL DAYS.  DRIER AIR FITS GOOD
DIURNAL RANGE.

IN EXTENDED WITH UPPER RIDGE WEST OF STATE AND MINOR S/W COMING DOWN
THE FLO AND THRU STATE ANY DAY COULD HAVE CHANCE FOR RAIN HWVR WILL
LEAVE PCPN IN FRI NGT WITH REST OF FCST DRY. TEMPS SEASONABLE
80S/60S.

.DSM...NONE
FORSTER
Hazardous weather outlook, Jul 14, 2:39 PM CST, 5 hours 29 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
336 AM CDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR PARTS OF
CENTRAL IOWA TONIGHT.  THE RISK IS ROUGHLY WEST OF AN ALGONA TO
LAMONI LINE.  THUNDERSTORMS SHOULD DEVELOP IN THE FAR NORTHWEST
SECTIONS OF IOWA BY EARLY THIS EVENING AND MOVE SOUTH-SOUTHEAST
ACROSS WESTERN IOWA THROUGH THE EVENING BEFORE ENDING AROUND
MIDNIGHT.  THE MAIN THREATS WILL BE SUPERCELL THUNDERSTORMS WITH
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES THIS AFTERNOON.
DURING THE EVENING...DAMAGING WINDS ARE EXPECTED TO BE THE MAIN
THREAT WITH LARGE HAIL BEING A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN THURSDAY...MAINLY OVER
NORTHERN IOWA. IT IS TOO EARLY TO ASSESS THE POTENTIAL FOR SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT WEST OF A LINE FROM LAMONI TO
DES MOINES TO ALGONA.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

MS JUL 03

The radar

The Sioux Falls radar (KFSD), 164 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Emmet

When
July 14, 8:08 PM CST
Where
Emmet County, 5 mi E of Wallingford
Rating
F0
Path length
0.1 mi
Path width
25 yd
Crop damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
43.333, -94.733

Brief touchdown in a field east of Wallingford.

Tornado, Hancock

When
July 14, 8:15 PM CST
Where
Hancock County, 3 mi S of Britt
Rating
F0
Path length
0.2 mi
Path width
30 yd
Crop damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
43.050, -93.817

Brief touchdown sited by TV reporters in an open farm field.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyThe tornado archive for Iowa, 2003Warnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367182, 5367183.